Systematic review of postoperative complications in patients with inflammatory bowel disease treated with immunomodulators. BJS 2006; 93: 793-799.
Published: 19th May 2006
Authors: V. Subramanian, R. C. G. Pollok, J.‐Y. Kang, D. Kumar
This systematic review examined the use of immunomodulators and the risk of postoperative complications after abdominal surgery in patients with inflammatory bowel disease.
Electronic databases (PubMed, Embase, Ingenta, Zetoc and Ovid) were searched and the reference lists in all articles identified were hand‐searched for further relevant papers. Studies were included if they evaluated postoperative complications and defined exposure to individual immunomodulators.
All 11 studies that met the inclusion criteria were observational studies; two were reported only in abstract form. Five studies reported risks associated with azathioprine, five reported risks associated with cyclosporin and three reported risks associated with infliximab. None showed an increased risk of either total or infectious complications associated with immunomodulator use. However, subgroup analysis in one study, published as an abstract, suggested increased rates of anastomotic complications and reoperation associated with azathioprine.
Available evidence does not suggest an increased rate of postoperative complications associated with immunomodulator use. Copyright © 2006 British Journal of Surgery Society Ltd. Published by John Wiley & Sons, Ltd.Full text